Missouri, 2013

Hail in Missouri, July 3, 2013

July 3, 2013 · NWS EAX · 1 event in 1 county or zone

An upper level trough of low pressure lingered across the area, with scattered showers and thunderstorms observed in the afternoon and evening hours of July 3rd, 2013. One report of hail was observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

An upper level trough of low pressure lingered across the area, with scattered showers and thunderstorms observed in the afternoon and evening hours of July 3rd, 2013. One report of hail was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 3, 4:56 AM CST, 8 hours 11 minutes earlier.

Area forecast discussion, Jul 3, 4:56 AM CST, 8 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
556 AM CDT Wed Jul 3 2013

.SHORT TERM...(Today through Thursday)
Issued at 309 AM CDT WED JUL 3 2013

This morning water vapor imagery reveals three small vortices
traversing the region. The first is over southeastern
Nebraska/northeastern Kansas, the second is across central Arkansas,
and the third is across southeastern Iowa. These vorices are
enveloped within a broad trough covering much of the Midwest and
Plains States. This upper trough is wedged between an upper ridge of
high pressure off the east coast and the much media-covered upper
level ridge of high pressure bringing very hot temperatures to the
Southwestern US. The three vortices will congeal this morning
forming an upper low over the CWA. This low will allow for Cu to
develop late this morning with shower and thunderstorm chances
possible this afternoon into this evening. No change to the going
forecast with 20-30 percent POPs for the afternoon/evening hours.
Can not completely rule out severe potential with any storm that
develops as the storms that developed yesterday were able to produce
quarter size hail and strong wind gusts. With little change in the
pattern, see no reason that isolated severe storms could not occur
today. With the addition cloud cover today, temperatures will be a
bit cooler than yesterday with highs in the upper 70 to the lower
80s.

Tonight the chance for showers and thunderstorms will diminish as
they will be diurnally driven and the upper level low over the area
begins to weaken an opens up into the broader upper trough. The
upper trough however will not move much as the upper ridge to the
east strengthens over the east coast. As such, on the Fourth of July
there will again be a slight chance for afternoon thunderstorms. Any
thunderstorms that do develop however will be isolated in nature and
should not put a damper on holiday activities. Temperatures on
Thursday will warm into the low to mid 80s as the area will see a
return to southerly flow at the surface.

.LONG TERM...(Friday through Tuesday)
Issued at 309 AM CDT WED JUL 3 2013

Warmer temperatures and a few more precipitation chances will spread
through the long-range forecast period, as the upper trough finally
departs eastward and allows zonal flow to build back into the center
part of the country. Currently, the main chances for precipitation
are a small chance Saturday night, another low chance Monday evening
into Monday night, and better chances Tuesday afternoon through
early Wednesday morning. Slight chances for precipitation Saturday
night will be focused in the northwest, with the potential for
thunderstorms to form along a cold front over central Nebraska and
propagate into the region by the late evening or early overnight
hours. On Monday, that boundary will linger around or north of the
region and could fire up a few thunderstorms during the afternoon or
evening hours, and any storms that form outside the CWA could also
move into the area during the night; then on Tuesday, the front will
start to again push southeastward, resulting in a decent chance for
showers and thunderstorms from early Tuesday afternoon through the
night.

Highs will gradually warm into the upper 80s to lower 90s by the
weekend as a thermal ridge builds across the central Plains and
southerly winds help mix down 850 mb temperatures in the upper teens
to lower 20s C. Humidity should be higher as well, with a decent
fetch developing off the Gulf around the back side of surface high
pressure that will build off the Atlantic Coast. This will keep lows
a bit warmer, generally ranging from the upper 60s to lower 70s from
Sunday morning through the end of the period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 546 AM CDT WED JUL 3 2013

Conditions will remain VFR through the TAF period with mainly
scattered mid level clouds over the terminals through the TAF cycle.
The main concern for aviators during this period will bethe potential
for thunderstorms between 21Z-02Z. Have opted fo a VCTS during that
time frame as thunderstorms will be widely scattered in nature and
may not directly affect the terminals. Even if thunderstorms move
into the terminals there is not expected to be any cig/vis
restrictions. Thunderstorm chances will end this evening with just
scattered mid clouds continuing at the terminals. Winds will be light
and variable this morning before picking up to 5-10kts out of the
south this afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...73
LONG TERM...Laflin
AVIATION...73
Hazardous weather outlook, Jul 3, 11:47 AM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1247 PM CDT WED JUL 3 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041215-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1247 PM CDT WED JUL 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE AREA THIS
AFTERNOON AND PERSIST INTO THIS EVENING. THERE IS THE POTENTIAL
FOR AN ISOLATED SEVERE STORM WITH MARGINALLY LARGE HAIL AND
DAMAGING WIND GUSTS. OTHER STRONG STORMS WILL BE CAPABLE OF
PRODUCING SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THURSDAY
AFTERNOON...WITH ACTIVITY PERSISTING INTO THE EARLY EVENING HOURS.
ORGANIZED SEVERE WEATHER IS NOT EXPECTED...BUT A FEW STORMS COULD
PRODUCE LOCALLY GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS PRESENTLY NOT ANTICIPATED.

PMM

The radar

The Pleasant Hill radar (KEAX), 106 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Caldwell

When
July 3, 1:07 PM CST
Where
Caldwell County, 0.69 mi N of Hamilton
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.740, -94.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464131.